UPDATE: If you ran into the “desktop effects could not be enabled” error, try one of the following:
- Check if you have installed the recommended drivers for your video card in System -> Administration -> Additional Drivers
- In case of NVidia cards, install the latest driver as showin in this post
- Remove any theme-related software you installed recently. Eg: compositing managers, themes
- Install the compiz-fusion-plugins-extra package
- Try the command: compiz –replace
- Completely remove all the compiz stuff and reinstall
- Try this: http://ubuntuforums.org/showpost.php?p=9212078&postcount=10
- Install Ubuntu Tweak
The above are some of the methods different people around the world have solved the issue. But there’s no guarantee these may work for you.
When I switched on the laptop today evening I had no idea that I was in for a shock. All the desktop effects had gone; the desktop cube nowhere to be seen; no animations or effect whatsoever; and docky reports some compositing problem.
Then I go to my Appearance Preferences and find out that Visual Effects option has been set to None. Trying to change it resulted in the age-old problem: “Desktop effects could not be enabled”.
I do some googling and find out that I’m not alone and there’s an easy remedy, too. Just go to the Package Cleaner in Ubuntu Tweak, click Purge PPAs and purge the Compiz package out of the list. And everything’s back to normal.
No, wait. Not everything. I had once installed the extra compiz plugins package which added some cool new effects, and it’s gone missing. Apparently this and the update I did in the last boot has resulted this.
And later found out that it was actually the update that messed up the things. All you have to do is to go back to the previous version.
Probably you may lost your X driver and VESA may be acting on…
Dunno. Apparently lots of others have had the same problem with the compiz update.
Any kernel update?
Yes, and it was a partial upgrade coz of some problem I had in the repos.
Now I have the same problem.
I use Ubuntu 10.04. Yesterday it was fine, but today the compositing is not working…
So, do you know how to solve it or you went back to previous version?
Not quite sure about that. Going back to the previous version was simply a guesswork. It may work.
i purge the ubuntu-desktop out of the list, then everything became normal.
ton thanx to u